What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 8:48 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 12, 8:48 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
948 PM EDT Wed Jul 12 2017
.SYNOPSIS...
High pressure remains anchored in the western Atlantic. A cold
front is stretched from the southern shore of Lake Ontario through
central New England, just north of Interstate 90. This front settles
southward into our area Thursday night and Friday. A stronger cold
front then moves through Friday night before stalling to our
south and east over the weekend. A weak area of low pressure may
lift northeastward Monday into Tuesday along the front, then
high pressure builds in for Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
930 PM: Showers on the wane but with weak waa, a shower or tstm
could redevelop in e PA. For now fcstg a rainfree night, at least
after midnight. Patchy fog later tonight I-80 north where it
rained this evening. See PIT and IAD soundings.
Otherwise...little change to sky tt/td/wind.
HI today was about the same as ydy (not counting Dover)... mid
90s to around 100 (near 100 ACY, WWD, GED)
The 330 PM discussion follows:
A muggy night is in progress for much of our area. Fcst lows are 8
to 13 degrees above normal.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A wave of low pressure is expected to organize over the upper
Midwest and track eastward along the stationary front to our north.
Enhanced southwesterly flow ahead of this low will draw even hotter
air into our region by Thursday. As has been advertised since this
past weekend, Thursday will be the hottest day of this heatwave.
Denser cloud cover should remain to our northwest, allowing for
strong heating during the morning and for at least part of the
afternoon. 850 mb temperatures of 18-20C should yield highs in the
mid to upper 90s across the I-95 urban corridor and coastal plain as
Combined with dewpoints in the upper 60s to lower 70s, peak heat
indices in the 100-105F range will be common south of I-78 and even
above 105F in E MD, C/S DE. An Excessive Heat Warning was issued for
the susceptible I-95 urban corridor from Trenton to Philadelphia to
Wilmington. A Heat Advisory was issued for the surrounding areas in
SE PA, C/S NJ and Delmarva. The cool MET guidance was disregarded
when populating temperatures tomorrow.
Convective initiation will likely occur once again N/W of the Fall
Line in NE PA and NW NJ during peak heating tomorrow afternoon.
Coverage may be a bit higher, especially late in the afternoon, as
showers and storms could organize along a sharpening surface trough.
Additional lift from a shortwave trough/remnant MCS could aid in
convective development. Coverage still limited to scattered though.
SPC has once again included the area in a marginal risk for severe
thunderstorms tomorrow with the primary threat being locally
damaging winds.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Summary...Unsettled through Friday with the potential for some
strong to severe thunderstorms and locally heavy rainfall; some
cooling and less humid over the weekend; some convection possible
early next week.
Synoptic Overview...A strong short wave trough will amplify eastward
from the Midwest and Great Lakes region Thursday night, then move
across the Northeast Friday night and Saturday. The upper-level
trough should then relax some before amplifying once again from the
Great Lakes. The amplitude of this will determine how quickly it can
shift eastward. At the surface, a front stalls in our area Thursday
night and Friday followed by a strong cold front Friday night which
then stalls to our south and east. There will be some relief from
the humidity over the weekend as dew points drop into the 50s and
60s. We used a model/continuity blend for Thursday night through
Saturday, then blended in the 12z WPC Guidance thereafter. Some
adjustments were then made after additional collaboration with our
neighboring offices.
For Thursday night...A strong short wave trough moving across the
Great Lakes region drives low pressure eastward. Meanwhile, high
pressure just north of New England wedges southwestward some. This
will drive an east-west front southward into our area. The
combination of large scale and mesoscale forcing will result in an
axis of showers and thunderstorms settling southward across about
the northern half of the area. Some of the convection can produce
locally heavy rain. The PoPs are the highest across the north, with
less of a chance across the far southern zones.
For Friday...A sharpening upper-level trough moves into the
Northeast and northern Mid Atlantic regions during the course of
Friday. A tricky forecast due to a frontal zone draped across parts
of our area as low pressure tracks to our north. This will have an
impact on where the cooler air arrives from the northeast with an
onshore low-level flow. The southern areas should remain in the warm
sector, however the question is just how much cloudiness is around.
Given that sufficient instability develops, enough of an overlap
between this and 30-40 knots of effective shear would support the
development of some severe thunderstorms. A locally damaging wind
potential exits especially with more organized convection, however
stronger updraft interaction especially with the surface front in
the area could result in some storm rotation. The central and
especially southern areas currently have the higher chance of some
severe thunderstorms. The farther north one goes across the area,
convection could be more elevated especially if north of the front.
The boundary should also serve focus for renewed convective
development as this occurs near the front and southward into the
warm sector. This setup of a rich moisture content airmass feeding
in may lead to locally heavy rain. The far southern areas may have
to wait until later in the day for convection to really get going.
The convection should be on the decrease as we go through the night
as a strong cold front moves through.
For Saturday and Sunday...A cold front should be just east of the
area to start Saturday as an upper-level trough axis shifts
offshore. High pressure is then forecast to build into the area from
the southwest for much of the weekend. The next upper-level trough
advances eastward from the Midwest and Great Lakes, however our area
should be within enough subsidence to provide us with a decent
weekend. The dew points should be lower overall along with the
temperatures.
For Monday through Wednesday...An upper-level trough sharpening
across the Northeast Monday may result in a weak surface low
developing on an old front to our south an east. This may help with
some convective development, however an incoming trough will provide
some large scale lift. This should result in the development of some
showers and thunderstorms during Monday and possibly Tuesday before
it shifts offshore. The sharpness of this trough may result in some
strong convection, however this will depend on the timing and
placement of the stronger ascent and shear. An upper-level ridge
then tries to build northeastward accompanied by increasing
temperatures for Wednesday.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through tonight...VFR. Light west to southwest winds.
Thursday...Predominately VFR. There will be a risk for localized/brief
restrictions in heavier showers and storms mid to late Thursday afternoon
and early evening. W-SW winds will increase during the day Thursday
with gusts to 20 kt possible.
OUTLOOK...
Thursday night and Friday...Times of MVFR/IFR conditions, especially
visibility, due to showers and thunderstorms. There could be low
ceilings for awhile Friday.
Saturday and Sunday...VFR overall.
Monday...Local MVFR possible at times with a chance of some showers
and thunderstorms.
&&
.MARINE...
Winds and seas will be below SCA levels through Thursday. Expect
most of the showers and storms that develop again Thursday
afternoon to remain inland.
OUTLOOK...
Thursday night through Monday...The conditions overall are forecast
to be below Small Craft Advisory criteria. Locally strong winds may
accompany some thunderstorms Thursday through Friday evening.
RIP CURRENTS...
There remains a low risk for the formation of dangerous rip currents
Thursday and probably Friday as well, whether its competing swell
period of southeast 2 ft 8 seconds or south 3 feet 6 seconds.
Water temps are anomalously warm along parts of the Atlantic
coast (80F Ocean City MD) yet pockets of upwelling exist such as
vcnty Atlantic City where the water temp was in the mid 60s
this Wednesday evening.
&&
.CLIMATE...
Record high temperatures for Thursday July 13 are listed below
for our 8 climo sites. It is anticipated that our max temps will
be within 2 degrees of record at ACY and PHL, and probably
exceed record at Georgetown for Thursday July 13.
July 13 July 14
ACY Marina 99-1880
ACY Arpt (Pomona) 96-1983
PHL 98-1994
ILG 98-1894
ABE 99- 1966
TTN 98-1876
GED 96-1986 97-1966
RDG 96-1966
MPO 89-1952
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 11 AM to 8 PM EDT Thursday for PAZ060-101-
103-105.
Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
PAZ070-071-102-104-106.
NJ...Heat Advisory from 11 AM to 8 PM EDT Thursday for NJZ009-010-
012-013-016-020>023-027.
Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
NJZ015-017>019.
DE...Heat Advisory from 11 AM to 8 PM EDT Thursday for DEZ002-003.
Excessive Heat Warning from 11 AM to 8 PM EDT Thursday for
DEZ001.
MD...Heat Advisory from 11 AM to 8 PM EDT Thursday for MDZ008-012-
015-019-020.
MARINE...None.
&&
Synopsis...Gorse
Near Term...Drag/Klein 948
Short Term...Klein
Long Term...Gorse
Aviation...Drag/Gorse/Klein 948
Marine...Drag/Gorse/Klein
Climate...Hazardous weather outlook, Jul 12, 3:14 PM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
414 PM EDT Wed Jul 12 2017
NJZ001-007-008-PAZ054-055-061-062-132015-
Sussex-Warren-Morris-Carbon-Monroe-Lehigh-Northampton-
414 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Some strong to severe thunderstorms are possible Friday with the
main threat of locally strong to damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ002-003-MDZ008-012-015-019-020-NJZ009-010-012-013-016-020>023-027-
PAZ060-101-103-105-132015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Berks-Western Chester-
Western Montgomery-Upper Bucks-
414 PM EDT Wed Jul 12 2017
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Some severe thunderstorms are possible Friday with the main threat
of locally damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-132015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
414 PM EDT Wed Jul 12 2017
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 8 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Some severe thunderstorms are possible Friday with the main threat
of locally damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-132015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
414 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Some severe thunderstorms are possible Friday with the main threat
of locally damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-132015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
414 PM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Some thunderstorms Friday may be capable of producing locally strong
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 6:07 PM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
707 PM EDT WED JUL 12 2017
NJZ008-122345-
Morris-
707 PM EDT WED JUL 12 2017
...A THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS COUNTY...
At 706 PM EDT, a thunderstorm was located over Rockaway, or 9
miles north of Morristown, moving east at 25 mph. Downpours and
locally gusty winds are expected.
Locations impacted include...
Dover, East Hanover, Lincoln Park, Boonton, Wharton, Rockaway, Morris
Plains, Mountain Lakes, Victory Gardens, Parsippany, Lake Telemark,
White Meadow Lake and Hanover Township.
LAT...LON 4091 7433 4088 7434 4086 7432 4082 7434
4079 7437 4077 7437 4089 7461 4100 7455
4095 7427 4092 7429 4091 7427 4090 7427
TIME...MOT...LOC 2306Z 292DEG 22KT 4092 7452
poSpecial weather statement, Jul 12, 7:22 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
822 PM EDT WED JUL 12 2017
NJZ001-007-008-010-130115-
Morris-Sussex-Somerset-Warren-
822 PM EDT WED JUL 12 2017
...A THUNDERSTORM WILL AFFECT CENTRAL MORRIS...SOUTH CENTRAL
SUSSEX...NORTHEASTERN WARREN AND NORTHEASTERN SOMERSET COUNTIES...
At 821 PM EDT, a thunderstorm was located near Allamuchy-Panther
Valley, or 8 miles south of Newton, moving southeast at 25 mph.
Short downpours and locally gusty winds are expected with the
activity. Go indoors quickly if you hear thunder.
Locations impacted include...
Morristown, Dover, Madison, Hopatcong, Florham Park, East Hanover,
Hackettstown, Chatham, Wharton, Rockaway, Morris Plains, Mount
Arlington, Mendham, Mountain Lakes, Stanhope, Netcong, Chester,
Victory Gardens, Andover and Allamuchy-Panther Valley.
LAT...LON 4082 7434 4079 7437 4076 7438 4075 7436
4074 7437 4067 7446 4066 7445 4066 7440
4063 7442 4090 7485 4099 7478 4086 7433
TIME...MOT...LOC 0021Z 300DEG 23KT 4093 7477
POSpecial weather statement, Jul 12, 8:17 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
917 PM EDT WED JUL 12 2017
NJZ008-130145-
Morris-
917 PM EDT WED JUL 12 2017
...A THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS COUNTY...
At 916 PM EDT, showers and isolated thunderstorms were
located over Lake Telemark, or 9 miles north of Morristown, moving
southeast at 45 mph.
Locations impacted include...
Dover, East Hanover, Lincoln Park, Kinnelon, Boonton, Butler,
Wharton, Rockaway, Morris Plains, Mountain Lakes, Riverdale, Victory
Gardens, Parsippany, Pequannock Township, Lake Telemark, Green Pond,
White Meadow Lake and Hanover Township.
LAT...LON 4091 7433 4088 7434 4086 7432 4082 7434
4079 7437 4077 7437 4088 7459 4104 7450
4099 7429 4097 7428 4092 7429 4091 7427
4090 7427
TIME...MOT...LOC 0116Z 294DEG 41KT 4093 7447